Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 283, NWS Las Vegas, NV

September 4, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 5:36 PM PDT for San Bernardino County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 5:36 PM PDT (00:36 UTC)
Expired
Sep 4, 2013, 7:30 PM PDT
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 21 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS55 KVEF 050036
FFWVEF
CAC071-050230-
/O.NEW.KVEF.FF.W.0283.130905T0036Z-130905T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 730 PM PDT.

* AT 531 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
  FLOODING FROM A THUNDERSTORM OVER HIGHWAY 395 SOUTH OF KRAMER 
  JUNCTION. MORE RAIN WAS APPROACHING THE AREA...AND HIGHWAYS 395 
  AND 58 WILL BE AT RISK OF FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAYS 395 AND 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3504 11763 3502 11742 3481 11742 3481 11748
      3482 11749 3482 11764

$$

MORGAN
1 follow-up statement
525 
WGUS75 KVEF 050131
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
631 PM PDT WED SEP 4 2013

CAC071-050140-
/O.CAN.KVEF.FF.W.0283.000000T0000Z-130905T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
631 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

AT 630 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED OVER HIGHWAY 
395. THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3504 11763 3502 11742 3481 11742 3481 11748
      3482 11749 3482 11764

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:30 PM PDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 3:30 PM PDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED SEP 4 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND
EVENING CAN BE EXPECTED THROUGH THE WEEKEND...WITH THE BEST CHANCES
FOR THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO...
CLARK...LINCOLN...AND MOHAVE COUNTIES. TEMPERATURES WILL BE NEAR
NORMAL.
&&

.SHORT TERM...THUNDERSTORMS UNDERWAY ACROSS THE FORECAST AREA AND SO
FAR HAVE BEEN FOCUSED ALONG A BROAD LINE FROM MOHAVE COUNTY AND
STRETCHING ACROSS SOUTHERN SAN BERNARDINO COUNTY....WHICH COINCIDES
WITH THETA-E VALUES AROUND 340K AND HIGHER. EXPECT THIS AREA TO
SWING NORTH AND BE ROUGHLY ALONG INTERSTATE 15 BY LATE
AFTERNOON/EARLY EVENING BEFORE STORMS START TO DISSIPATE DURING THE
EVENING AS THEY LIFT NORTH INTO CENTRAL NYE AND LINCOLN COUNTIES.
THE BEST CHANCE FOR STORMS IMPACTING THE LAS VEGAS VALLEY CURRENTLY
LOOKS TO BE BETWEEN 500PM AND 700PM THIS EVENING. SYNOPTICALLY...AN
UPPER LEVEL LOW OFF THE PAC NW COAST WILL MOVE INLAND AND SLIGHTLY
SOUTH WHICH WILL INCREASE SOUTHWESTERLY FLOW ACROSS THE NW PORTION
OF THE FORECAST AREA AND HELPS SCOUR OUT MOISTURE CURRENTLY IN
PLACE. THEREFORE...HAVE DECREASED CHANCES ACROSS WESTERN SAN
BERNARDINO...INYO...ESMERALDA...AND NYE COUNTIES FROM TOMORROW
ONWARDS...HOWEVER...ENOUGH MOISTURE WILL REMAIN PLACE ACROSS EASTERN
ZONES FOR DAILY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND. TEMPERATURES WILL BE NEAR NORMALS.

THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO STILL REMAINS A WILDCARD FOR
LATE THIS WEEKEND / EARLY NEXT WEEK...WITH THUNDERSTORM COVERAGE
POTENTIALLY INCREASING AS EARLY AS SUNDAY ACROSS MOHAVE...CLARK...
LINCOLN AND SOUTHEAST CALIFORNIA. FAR WESTERN PARTS OF THE AREA ARE
NOT ANTICIPATED TO BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND
STABLE.

LIKE THE PREVIOUS SHIFT...DID NOT SEE THE NEED FOR ANY FIRE WEATHER
HEADLINES WIND SPEEDS AND RH LEVELS LOOK TO REMAIN LARGELY BELOW
THRESHOLDS.
&&

.AVIATION...FOR MCCARRAN...INCREASED SOUTHERLY WINDS  04Z THIS
EVENING WITH THUNDERSTORMS MOVING IN FROM THE SOUTH. THE BEST CHANCE
FOR THUNDERSTORMS ON SITE WILL BE BETWEEN 00Z AND 02Z TODAY. WINDS
WILL SETTLE INTO A SOUTHWESTERLY DIRECTION BY LATE THIS EVENING AND
REMAIN OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDELY SCATTERED TO SCATTERED SHOWERS EXPECTED
THROUGH EARLY THIS EVENING AND AGAIN TOMORROW AFTERNOON...HOWEVER...
DECREASED COVERAGE IS LIKELY FROM BAKER CA AND WEST TOMORROW.
OUTSIDE OF STORMS...WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM PDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC
Local storm report, Sep 4, 5:13 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      11 NNE CHLORIDE         35.53N 114.08W
09/04/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTS VEHICLE STUCK IN WASH ON
            STOCKTON HILL ROAD AT APPROX. MILE POST 30. VEHICLE DID
            START FLOATING DOWN WASH BUT PEOPLE WERE ABLE TO EXIT
            VEHICLE IN TIME.

&&

CSTUMPF
Local storm report, Sep 4, 5:22 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      5 E SEARCHLIGHT         35.48N 114.82W
09/04/2013                   CLARK              NV   PARK/FOREST SRVC

            PARK SERVICE RANGER REPORTS FLOODING ALONG COTTONWOOD
            COVE RD. MULTIPLE LOW WATER CROSSINGS ARE FILLED WITH
            SWIFT MOVING WATER.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:10 PM PDTAreal Flood AdvisoryVEFSan Bernardino80 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.